Compounded curcumin emulsion product for injection by ImprimisRx: FDA investigation—serious adverse events associated with use.
Two patients administered infusions of curcumin (a component of the spice turmeric) compounded with polyethylene glycol (PEG) 40 castor oil reportedly experienced immediate hypersensitivity reactions. The PEG 40 castor oil was a component of a curcumin emulsion product compounded by a pharmacy, ImprimisRx, located in Irvine, California.
Hypersensitivity reactions to intravenous (IV) products containing polyethylene glycol castor oil have been reported in the literature and are the subject of warnings for a number of FDA-approved drugs.
On March 10, 2017, the FDA received an adverse event report concerning a 30-year-old female patient who experienced cardiac arrest after IV administration of a curcumin emulsion product compounded by ImprimisRx. The patient reportedly had a history of allergies and was being treated for eczema by a naturopathic doctor. Within minutes of starting the infusion, the patient became pulseless and required CPR. The patient suffered anoxic (depleted oxygen) brain injury and subsequently died. An adverse reaction to infused curcumin solution was identified as a cause of death by the local authorities.
On May 1, 2017, FDA received an adverse event report concerning a 71-year-old male patient who developed a hypersensitivity reaction after IV administration of ImprimisRx’s compounded curcumin emulsion product. The patient had a history of allergies and was being treated for thrombocytopenia (a low platelet count) at a holistic health center.
According to information FDA received from the center, within minutes of starting the infusion, the patient developed a cough and erythema (skin reddening). Diphenhydramine (an antihistamine) was administered; however, symptoms escalated to include shortness of breath, itching, and hypotension (low blood pressure). The patient was treated with IV epinephrine and transferred to a nearby emergency room where he was treated and then released.
On June 23, 2017, ImprimisRx recalled all unexpired products containing the ungraded PEG 40 castor oil.
FDA’s investigation into the adverse events associated with ImprimisRx’s curcumin emulsion product for injection highlights some of the risks associated with compounded drugs, particularly those that use non-pharmaceutical grade components and ingredients lacking a USP monograph. The risks illustrated in this case include:
- the absence of a label warning about hypersensitivity reactions associated with the PEG 40 castor oil;
- the use of an ungraded inactive ingredient, i.e., PEG 40 castor oil, that is not suitable for human consumption or therapeutic use and may contain impurities such as DEG; and
- the IV administration of curcumin, despite the fact that its safety profile by this route of administration has not been established, nor has its effectiveness in treating eczema or thrombocytopenia.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
(Source: FDA MedWatch)